On March 3, 1987, JAMA received a manuscript entitled "Increased Seizure Frequency With Generic Primidone." The authors, Wyllie, Pippenger, and Rothner from The Cleveland Clinic Foundation, described the case of a 16-year-old girl who had had seizures since birth, but who, while receiving antiepileptic drugs that included Mysoline (primidone produced by Ayerst Laboratories, New York, NY) and Clonopin (now Klonopin, clonazepam produced by Hoffman—La Roche Inc, Nutley, NJ), had a seizure frequency of one or two per week.
The patient had been stable with regular use of these medications for 9 years, but on two occasions, when she was switched from Mysoline to the generic form of primidone (Bolar Pharmaceutical Company, Copiague, NY), she got into difficulties. On the first occasion there was a "dramatic rise in seizure frequency" that was reversed by a switch back to Mysoline. On the second occasion "there was a precipitous drop in morning trough